Local Convergence of Random Graph Colorings

Abstract

Let G = G(n, m) be a random graph whose average degree d = 2m/n is below the k-colorability threshold. If we sample a k-coloring σ of G uniformly at random, what can we say about the correlations between the colors assigned to vertices that are far apart? According to a prediction from statistical physics, for average degrees below the so-called condensation threshold dk,cond, the colors assigned to far away vertices are asymptotically independent [Krzakala et al.: Proc. National Academy of Sciences 2007]. We prove this conjecture for k exceeding a certain constant k0. More generally, we investigate the joint distribution of the k-colorings that σ induces locally on the bounded-depth neighborhoods of any fixed number of vertices. In addition, we point out an implication on the reconstruction problem.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    D. Achlioptas and E. Friedgut: A sharp threshold for k-colorability, Random Struct. Algorithms 14 (1999), 63–70.

    MathSciNet  MATH  Google Scholar 

  2. [2]

    D. Achlioptas and A. Coja-Oghlan: Algorithmic barriers from phase transitions, Proc. 49th FOCS (2008), 793–802.

    Google Scholar 

  3. [3]

    D. Achlioptas and M. Molloy: The analysis of a list-coloring algorithm on a random graph, Proc. 38th FOCS (1997), 204–212.

    Google Scholar 

  4. [4]

    D. Achlioptas and A. Naor: The two possible values of the chromatic number of a random graph, Annals of Mathematics 162 (2005), 1333–1349.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    D. Aldous and J. Steele: The objective method: probabilistic combinatorial optimization and local weak convergence (2003), in: Probability on discrete structures (H. Kesten (ed.)), Springer 2004.

    Google Scholar 

  6. [6]

    N. Alon and M. Krivelevich: The concentration of the chromatic number of random graphs, Combinatorica 17 (1997), 303–313.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    V. Bapst, A. Coja-Oghlan and C. Efthymiou: Planting colourings silently, arXiv:1411.0610 (2014).

  8. [8]

    V. Bapst, A. Coja-Oghlan, S. Hetterich, F. Rassmann and Dan Vilenchik: The condensation phase transition in random graph coloring, Communications in Mathematical Physics 341 (2016), 543–606.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    I. Benjamini and O. Schramm: Recurrence of distributional limits of nite planar graphs, Electronic J. Probab. 6 (2001), 1–13.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    N. Bhatnagar, J. Vera, E. Vigoda and D. Weitz: Reconstruction for Colorings on Trees, SIAM Journal on Discrete Mathematics. 25 (2011), 809–826.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    N. Bhatnagar, A. Sly and P. Tetali: Decay of correlations for the hardcore model on the d-regular random graph, Electronic Journal of Probability 21 (2016).

  12. [12]

    B. Bollobás: The chromatic number of random graphs, Combinatorica 8 (1988), 49–55.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    C. Bordenave and P. Caputo: Large deviations of empirical neighborhood distri- bution in sparse random graphs, Probability Theory and Related Fields 163 (2015), 149–222.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    A. Coja-Oghlan: Upper-bounding the k-colorability threshold by counting covers, Electronic Journal of Combinatorics 20 (2013), P32.

    MathSciNet  MATH  Google Scholar 

  15. [15]

    A. Coja-Oghlan and D. Vilenchik: The chromatic number of random graphs for most average degrees, International Mathematics Research Notices, (2015): rnv333.

    Google Scholar 

  16. [16]

    M. E. Dyer and A. M. Frieze: Randomly coloring random graphs, Random Struct. Algorithms 36 (2010), 251–272.

    MathSciNet  MATH  Google Scholar 

  17. [17]

    M. Dyer, A. Flaxman, A. Frieze and E. Vigoda: Randomly coloring sparse random graphs with fewer colors than the maximum degree, Random Structures and Algorithms 29 (2006), 450–465.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    C. Efthymiou: MCMC sampling colourings and independent sets of G(n;d=n) near uniqueness threshold, Proc. 25th SODA (2014), 305–316.

    Google Scholar 

  19. [19]

    C. Efthymiou: Switching colouring of G(n;d=n) for sampling up to Gibbs unique- ness threshold, Proc. 22nd ESA (2014), 371–381.

    Google Scholar 

  20. [20]

    C. Efthymiou: Reconstruction/non-reconstruction thresholds for colourings of gen- eral Galton-Watson trees, Proc. 19th RANDOM (2015), 756–774.

    Google Scholar 

  21. [21]

    P. Erdős: Graph theory and probability, Canad. J. Math. 11 (1959), 34–38.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    P. Erdős and A. Rényi: On the evolution of random graphs, Magayar Tud. Akad. Mat. Kutato Int. Kozl. 5 (1960), 17–61.

    MathSciNet  MATH  Google Scholar 

  23. [23]

    A. Gerschenfeld and A. Montanari: Reconstruction for models on random graphs, Proc. 48th FOCS (2007), 194–204.

    Google Scholar 

  24. [24]

    G. Grimmett and C. McDiarmid: On colouring random graphs, Mathematical Proceedings of the Cambridge Philosophical Society 77 (1975), 313–324.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    D. A. Johnston and P. Plecháč: Equivalence of ferromagnetic spin models on trees and random graphs, J. Phys. A 31 (1998), 475–482.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    M. Krivelevich and B. Sudakov: Coloring random graphs, Information Processing Letters 67 (1998), 71–74.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    F. Krzakala, A. Montanari, F. Ricci-Tersenghi, G. Semerjian and L. Zde- borova: Gibbs states and the set of solutions of random constraint satisfaction prob- lems, Proc. National Academy of Sciences 104 (2007), 10318–10323.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    F. Krzakala, A. Pagnani and M. Weigt: Threshold values, stability analysis and high-q asymptotics for the coloring problem on random graphs, Phys. Rev. E 70 (2004), 046705.

  29. [29]

    T. Luczak: The chromatic number of random graphs, Combinatorica 11 (1991), 45–54.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    T. Luczak: A note on the sharp concentration of the chromatic number of random graphs, Combinatorica 11 (1991), 295–297.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    D. Matula: Expose-and-merge exploration and the chromatic number of a random graph, Combinatorica 7 (1987), 275–284.

    MathSciNet  Article  MATH  Google Scholar 

  32. [32]

    M. Mézard and A. Montanari: Information, physics and computation, Oxford University Press 2009.

    Google Scholar 

  33. [33]

    M. Mézard and G. Parisi: The Bethe lattice spin glass revisited, Eur. Phys. J. B 20 (2001), 217–233.

    MathSciNet  Article  Google Scholar 

  34. [34]

    M. Mézard and G. Parisi: The cavity method at zero temperature, Journal of Statistical Physics 111 (2003), 1–34.

    MathSciNet  Article  MATH  Google Scholar 

  35. [35]

    M. Mézard, M. Palassini and O. Rivoire: Landscape of solutions in constraint satisfaction problems, Phys. Rev. E 95 (2005), 200202.

  36. [36]

    M. Mézard, G. Parisi and R. Zecchina: Analytic and algorithmic solution of random satisfiability problems, Science 297 (2002), 812–815.

    Article  Google Scholar 

  37. [37]

    M. Molloy: The freezing threshold for k-colourings of a random graph, Proc. 43rd STOC (2012), 921–930.

    Google Scholar 

  38. [38]

    A. Montanari, E. Mossel and A. Sly: The weak limit of Ising models on locally tree-like graphs, Probab. Theory Relat. Fields 152 (2012), 31–51.

    MathSciNet  Article  MATH  Google Scholar 

  39. [39]

    A. Montanari, R. Restrepo and P. Tetali: Reconstruction and clustering in random constraint satisfaction problems, SIAM J. Discrete Math. 25 (2011), 771–808.

    MathSciNet  Article  MATH  Google Scholar 

  40. [40]

    E. Mossel and A. Sly: Gibbs rapidly samples colorings of G(n;d=n), Probability Theory and Related Fields 148 (2010), 37–69.

    MathSciNet  Article  MATH  Google Scholar 

  41. [41]

    E. Shamir and J. Spencer: Sharp concentration of the chromatic number of random graphs G(n;p), Combinatorica 7 (1987), 121–129.

    MathSciNet  Article  MATH  Google Scholar 

  42. [42]

    A. Sly: Reconstruction of random colourings, Comm. Math. Phys. 288 (2009), 943–961.

    MathSciNet  Article  MATH  Google Scholar 

  43. [43]

    L. Warnke: On the method of typical bounded differences, Combinatorics, Proba- bility and Computing, 25 (2016) 269–299.

    MathSciNet  Article  MATH  Google Scholar 

  44. [44]

    L. Zdeborová and F. Krzakala: Phase transitions in the coloring of random graphs, Phys. Rev. E 76 (2007), 031131.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Amin Coja-Oghlan.

Additional information

An extended abstract version of this work appeared in the proceedings of RANDOM 2015.

The research leading to these results has received funding from the European Re-search Council under the European Union’s Seventh Framework Programme (FP/2007-2013)/ERC Grant Agreement n. 278857-PTCC.

Research is supported by ARC GaTech.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Coja-Oghlan, A., Efthymiou, C. & Jaafari, N. Local Convergence of Random Graph Colorings. Combinatorica 38, 341–380 (2018). https://doi.org/10.1007/s00493-016-3394-x

Download citation

Mathematics Subject Classification (2000)

  • 05C80
  • 05C15